Hail, Tazewell
- When
- August 14, 1:43 PM EST
- Where
- Tazewell County, 1.1 mi E of Richlands
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -81.800
Thunderstorms developed along a cold front and along a trough of low pressure east of the mountains in the afternoon. These storms produced some large hail, damaging winds and heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms developed along a cold front and along a trough of low pressure east of the mountains in the afternoon. These storms produced some large hail, damaging winds and heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 9:30 AM EST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 AM EDT SUN AUG 14 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH OUR REGION THIS AFTERNOON AND EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THIS RAINFALL MAY BE HEAVY AT TIMES. THE COLD FRONT WILL CLEAR OUR AREA LATE THIS EVENING...AND WE CAN EXPECT RESIDUAL SHOWER ACTIVITY THROUGH MONDAY. WE CAN EXPECT MOSTLY CLEAR TO PARTLY CLOUDY SKIES FOR TUESDAY AND WEDNESDAY AS HIGH PRESSURE SETTLES OVER OUR AREA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1000 AM SUNDAY... DEEP MOISTURE CONTINUES TO RESIDE EAST OF THE MOUNTAINS PWATS AOA 1.50. WEST OF THE BLUE RIDGE...PWATS NOT AS ROBUST WITH SOME CLEARING IN THE NEW RIVER AND GREENBRIER VALLEYS AND FROM THE HIGHLANDS OF VA INTO THE HIGH COUNTRY OF NC. MORNING SURFACE ANALYSIS REVEALED A LEE TROF JUST EAST OF THE MTNS FROM CHO-DAN. SURFACE FRONT WAS STILL UPSTREAM OVER THE OHIO VALLEY FROM CLE- LEX. ANTICIPATE SHRA/TSRA TO FORM ALONG BOTH THE LEE TROF AND THE ACTUAL SFC FRONT. TSRA WITHIN THE HIGHER PWAT AIRMASS WILL BE VERY RAIN EFFICIENT. TSRA ALONG THE SURFACE FRONT WILL BE FASTER MOVING AND LESS OF A HEAVY RAIN THREAT. WITH THE CLEARING OVER THE MOUNTAINS...SURFACE HEATING WILL INCREASE POTENTIAL FOR MORE INSTABILITY...THUS JUSTIFYING SLIGHT RISK OF SVR STORMS THIS AFTERNOON. VIGOROUS UPPER LEVEL TROF WITH FALLING TEMPS ALOFT AND INCREASING MID LEVEL WINDS SUGGEST THE SVR THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. L THROUGH 18 UTC...2PM...SHOWER CHANCES MAY BE MINIMAL...HOWEVER SURFACE HEATING WILL BEGIN TO DRIVE CONVECTIVE DEVELOPMENT AS WE TRANSITION THROUGH THE AFTERNOON. SFC FRONT WILL BRING SHRA/TSTMS INTO THE WESTERN CWA AROUND 2PM. SHRA/TSRA SHOULD ALSO BEGIN TO DEVELOP ALONG THE LEE TROF. BACKED OFF POPS ALL AREAS UNTIL 18 UTC...WITH A SPIKE IN THE PRECIP THREAT DURING THE PEAK HEATING HOURS OF 2-5PM. STILL LOOKING AT THE POSSIBILITY OF A WAVE (THE NAM HINTS AT THIS) DEVELOPING ALONG THE COLD FRONT SOUTHEAST OF OUR REGION THIS EVENING...WHICH MAY SLOW THE PROGRESS OF THE FRONT THROUGH THE EASTERN HALF OF OUR AREA THIS EVENING. AS SUCH...MAINTAINED CHC THREAT FOR STORMS UNTIL MIDNIGHT...WITH ONLY LINGERING SHOWERS OVER THE MTNS AFT MIDNIGHT. SHOWER ACTIVITY WILL CONTINUE LATE TONIGHT INTO MONDAY MORNING OVER THE MTNS AS RESIDUAL MOISTURE MAKES ITS WAY AROUND THE BACKSIDE OF THE MAIN LOW PRESSURE SYSTEM. DUE TO WIDESPREAD CLOUD COVER...AND A LACK OF SIGNIFICANTLY DRY AIR IN THE LOW LEVELS MOVING INTO OUR AREA...WENT A FEW DEGREES WARMER THAN MODEL GUIDANCE FOR EARLY MONDAY MORNING LOW TEMPERATURES...KEEPING LOW TO MID 60S IN THE FORECAST AREAWIDE. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS OF 400 AM SUNDAY... BY MONDAY MORNING...THE MAIN LOW PRESSURE SYSTEM WILL BE PUSHING NORTHEAST OFF THE DELMARVA COAST...AND TAKING THE COLD FRONT AWAY FROM OUR REGION. AS HIGH PRESSURE BUILDS INTO OUR AREA FROM THE UPPER MIDWEST...WILL BE LOOKING AT A ROUGHLY 4MB TO 5MB PRESSURE GRADIENT DURING THE MORNING AND AFTERNOON...WHICH WILL SUPPORT OCCASIONAL 25 MPH WIND GUSTS FROM THE NORTHWEST...MAINLY IN THE HIGHER ELEVATIONS WEST OF THE BLUE RIDGE. DRY AIR WILL ALSO BE WORKING ITS WAY INTO THE UPPER AND MID LEVELS OF THE ATMOSPHERE. HOWEVER...WILL STILL HAVE TO CONTEND WITH SPOTTY SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...AS LOW LEVEL MOISTURE CONTINUES TO WRAP AROUND THE BACK SIDE OF THE DEPARTING LOW PRESSURE SYSTEM. WEATHER FORECAST MODELS HAVE BEEN TRENDING TOWARD A SLIGHTLY SLOWER DEPARTURE OF THE LOW PRESSURE SYSTEM OVER THE PAST FEW MODELS RUNS. WITH THAT...HAVE LOWERED MONDAY HIGH TEMPERATURES A DEGREE OR TWO BELOW MODEL GUIDANCE TO ACCOUNT FOR THE RESIDUAL SHOWER ACTIVITY AND INCREASED CLOUD COVER. SHOWER ACTIVITY WILL DIMINISH MONDAY EVENING HEADING INTO THE EARLY MORNING HOURS OF TUESDAY AS THE RESIDUAL LOW LEVEL MOISTURE IS SCOURED OUT FROM THE HIGHER RIDGELINES IN THE WESTERN PART OF THE FORECAST REGION. EXPECT DIMINISHING CLOUD COVER FOR TUESDAY...WITH SKIES BECOMING MOSTLY CLEAR DURING THE AFTERNOON. WIND SPEEDS WILL ALSO BE LIGHTER ON TUESDAY AS THE PRESSURE GRADIENT RELAXES AND HIGH PRESSURE SETTLES OVER OUR REGION. HIGH PRESSURE WILL REMAIN OVER OUR AREA FOR WEDNESDAY AS WELL...WITH MOSTLY SUNNY SKIES EXPECTED. WITH THE DECREASING CLOUD COVER...TEMPERATURES WILL RETURN CLOSER TO NORMAL FOR THIS TIME OF YEAR FOR TUESDAY AND WEDNESDAY. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 1230 PM SATURDAY... MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON WEDNESDAY. ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY. BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED DUE TO UPSLOPING COMPONENT. ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT. MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY. HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO ACCOUNT FOR LOCAL CLIMATOLOGY. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... AS OF 1000 AM SUNDAY... EXPECT DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AFTER 18 UTC...2PM...THIS AFTERNOON AS A COLD FRONT WILL ENTER THE MTNS DURING THE AFTERNOON...AND EAST OF THE AREA TONIGHT. SHOWER COVERAGE SHOULD PEAK AROUND 4PM...THEN DECREASE AS THE FRONT MOVES EAST OF THE AREA BEFORE MIDNIGHT. AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA THIS AFTERNOON AND EVENING. NW WINDS ALOFT BEHIND THE FRONT TONIGHT WILL INCREASE...BUT MOST MODELS SUGGESTING SOME DEGREE OF DECOUPLING AFTER PRECIP MOVES EAST OVERNIGHT. SO HAVE WINDS DROPPING TO LIGHT OR CALM...AND SOME IFR CIGS/VSBYS OVERNIGHT WITH PARTIAL CLEARING ALOFT AND WET GROUND. NOT HIGHLY CONFIDENT IN DEGREE OF DECOUPLING...SO DID NOT BOTTOM OUT CONDITIONS TO LIFR...EXCEPT LWB...BUT THIS WILL HAVE TO BE WATCHED. RIDGE TOPS COULD SEE GUSTS TO 15MPH OR HIGHER...BUT WINDS SHOULD NOT BE ENOUGH TO CREATE LLWS CONDITIONS. WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES PLACES BEHIND THIS. DEPENDING ON RAINFALL MONDAY...WILL NEED TO WATCH FOR SOME IFR VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS LWB AND BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT FRONT APPROACHES THURSDAY OR FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...PM SHORT TERM...NF LONG TERM...WERT AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT SUN AUG 14 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 220 PM EDT SUN AUG 14 2011 ...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG 4 SW EAST BEND 36.18N 80.56W
08/13/2011 YADKIN NC TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN AT 3409 ROCKETT ROAD
&&
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD 5 NNW BEDFORD CITY 37.41N 79.54W
08/14/2011 BEDFORD VA 911 CALL CENTER
INTERSECTION OF FORBES MILL ROAD AND JOPLING ROAD CLOSED
DUE TO FLASH FLOODING
1215 AM FLASH FLOOD 4 NNW BEDFORD CITY 37.39N 79.55W
08/14/2011 BEDFORD VA 911 CALL CENTER
INTERSECTION OF WOODS ROAD AND PEAKS ROAD CLOSED DUE TO
FLASH FLOODING
1215 AM FLASH FLOOD 5 NE BEDFORD CITY 37.39N 79.45W
08/14/2011 BEDFORD VA 911 CALL CENTER
INTERSECTION OF GLASS HILL ROAD AND OTTERVILLE ROAD
CLOSED DUE TO FLASH FLOODING
&&
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 4 ENE BOONVILLE 36.26N 80.64W
08/14/2011 YADKIN NC PUBLIC
YADKIN RIVER FLOODED OVER ROAD NEAR BRIDGE
&&
EHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 NNE DANBURY 36.48N 80.19W
08/13/2011 STOKES NC EMERGENCY MNGR
EMERGENCY MANAGER CONDUCTED GROUND SURVEY OF AREA. FOUR
TREES AND NUMEROUS TREE LIMBS DOWN FROM NEAR INTERSECTION
OF SNOWHILL CHURCH ROAD AND PERCEY MOOREFIELD ROAD...TO
3297 PERCEY MOOREFIELD ROAD. ONLY SPOTTY DAMAGED
OBSERVED...CONSISTENT WITH STRAIGHT-LINE MICROBURST WIND
EVENT.
&&
WERTThe Charleston,WV radar (KRLX), 135 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter hail fell near Richlands.
Hail fell along Auburn drive.
Hail fell on South Franklin Street.
A large oak tree was blown down on Green Ridge Road.
A tree was blown down by thunderstorm winds on both Route 919 and Route 692.
A tree was knocked over by thunderstorm winds on Route 688.
A tree was blown over along Route 122.
Hail reported to golf ball size on Highway 107 between Chilhowie and Saltville.
A large oak tree was also reported blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342146, 342147, 342342, 342148, 342149, 342150, 342151, 342163, 342343, 342166, 342167, 342344, 342346, 342347, 342349.